Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
158 Doctors are Online

Could usuage of Gabapentin lead to lack of weightloss inspite of low calorie diet?

User rating for this question
Very Good
Answered by

Practicing since : 2004
Answered : 1835 Questions
I've been on a 1200 calorie diet for two weeks without cheating. I have lost no weight. I take 600 mg. of Gabapentin a day - could this have something to do with the lack of weight loss? I'm desperate
Posted Sun, 9 Mar 2014 in Mental Health
Answered by Dr. Ashish Mittal 56 minutes later
Brief Answer: Hi Detailed Answer: Hello, Thanks for your query. I appreciate your efforts for medical consultation in so much distress. Important aspects of your query are: • 61 year old female • Known case of Chronic anxiety and depression • Currently on 600 mg of Gabapentin and 1200 calorie diet. • Complaints of: Lack of weight loss in 2 week with diet control. Weight loss depend on the difference between calorie intake and calorie expenditure by body. When expenditure is more than the calorie intake, then body start loosing weight. This gap should be 500 calorie per day to reduce 2-3 kg in a month. You have not reduced any weight in last 2 weeks even with diet restriction. This may occur due to following reasons: -Sedentary life style: Even diet restriction make person tired and they tend to do more rest. -Low metabolic rate: Anxiety/depression and thyroid imbalance tend to make metabolism slow. It is better to check thyroid functioning by investigations like serum T3/T4 and TSH. -Short interval: Loosing weight is a long term process. 2 weeks is short interval to measure outcome. So continue with diet restriction and result will apparent in future. Following steps will be helpful to reduce weight: • Buy one weighing machine preferably digital and measure weight every week, on a fixed day and on empty stomach in morning. Write weight in front of date in calendar or diary. • Most important thing to lose weight is to remain motivated towards your goal. Even if you do not reduce weight in initial weeks, continue your efforts. • Fix your goal in form of target weight like start with target of 10kg in 6 months. Target not more than 2 kg weight reduction in every month as it will not disturb physiological functioning of body. • Inform your family members about your plan to reduce weight as it will help to continue your motivation towards your goal. • Continue diet restriction. • Eliminate food items containing sugar and fat from your diet. Increase consumption of salad and fruits in your diet as it will mobilise your fat. Using these principle and according to your dietary habits prepare your own diet chart and stick to that plan. • Do not try to reduce weight very fast as it is harmful to health. • In exercise plan: Incorporate aerobics and brisk walk in your exercise plan at least for 30 min a day. It is better to follow exercise program daily for more benefit. I can understand that you may have difficulty in that because of chronic anxiety and depression, but try as much as you can. It will lift your mood too. I hope this information has been both informative and helpful for you. In case of any doubt, I will be available for follow ups. Wish you good health. Regards,
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor